Wildfire, Berks
- When
- July 2, 3:00 PM EST to 9:00 PM EST
- Where
- Berks forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.416, -75.926 (the zone’s center; the record gives no point)
A fast moving brush fire occurred on Neversink Mountain, just south of Reading on the afternoon and evening of the 2nd. The fire started on the western slope of the mountain near the end of South 9th Street.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A fast moving brush fire occurred on Neversink Mountain, just south of Reading on the afternoon and evening of the 2nd. The fire started on the western slope of the mountain near the end of South 9th Street. It was reported shortly after 4 p.m. EDT. There were six or seven separate fires that merged into one. Two dozen fire companies and about 150 firefighters helped battle the blaze. Service was suspended on the Norfolk Southern Railroad for several hours during the height of the blaze. Metropolitan Edison also turned off power to some homes in the area. The fire was declared under control at 10 p.m. EDT that evening. At Reading Regional Airport, the prevailing wind for the 2nd was from the west and the peak wind gust was 22 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 2, 2:35 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 335 PM EDT WED JUL 2 2008 .SYNOPSIS... HIGH PRESSURE WILL REMAIN OVER THE REGION INTO THURSDAY BEFORE MOVING OFFSHORE. A COLD FRONT APPROACHING FROM THE NORTHWEST IS THEN FORECAST TO MOVE INTO THE MIDDLE ATLANTIC REGION THURSDAY NIGHT AND BECOME STATIONARY OVER OUR AREA THROUGH EARLY NEXT WEEK. SEVERAL WAVES OF LOW PRESSURE WILL MOVE ALONG THE STALLED FRONT, BRINGING PERIODS OF SHOWERS OR THUNDERSTORMS. ANOTHER COLD FRONT SHOULD REACH THE APPALACHIANS FROM THE NORTHWEST ON TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... NOT MUCH TO SPEAK OF IN THE NEAR TERM AS HIGH PRESSURE DOMINATES THE WX. DEW POINTS ARE IN THE 40S AND 50S WITH W TO NW FLOW. AS A RESULT A VERY PLEASANT PERIOD IS IN STORE FOR EARLY JULY. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... CLOUD COVER WILL BE ON THE INCREASE ON THURSDAY, AS A COLD FRONT APPROACHES FROM THE N AND W DURING THE AFTERNOON. AS THE FRONT CROSSES THE REGION, THERE COULD BE SOME SHOWERS AND TSTMS, MAINLY OVER THE NORTHERN AND WESTERN AREAS. THE STORM PREDICTION CENTER HAS PLACED PORTIONS OF N NJ AND NERN PA IN A SLIGHT RISK FOR THURSDAY, MAINLY FOR STRONG WINDS WITH DECENT SHEAR AND UPR LVL WINDS. THURSDAY WILL START OFF WITH PLENTY OF SUNSHINE, BUT AN APPROACHING FRONTAL ZONE WILL BRING INCREASING CLOUDINESS IN THE AFTERNOON FROM THE NORTHWEST. A FEW SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE NORTHERN AREAS BY LATE IN THE DAY. THURSDAY WILL BE A HOT ONE IN OUR SOUTHERN ZONES, WHERE SUNSHINE WILL PREVAIL. READINGS ARE EXPECTED TO CLIMB INTO THE LOWER 90S IN MANY AREAS. THE FIRST IN A SERIES OF FRONTAL WAVES WILL MOVE ACROSS LATE THURSDAY NIGHT AND FRIDAY, PULLING THE FRONT SOUTH INTO OUR AREA. THIS WILL BRING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS FOR OUR NORTHERN ZONES. SOUTHERN ZONES MAY REMAIN DRY UNTIL LATE FRIDAY OR FRIDAY NIGHT. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A WET AND UN-JULY-LIKE WX PATTERN IS FCST TO SET UP OVER THE REGION AS A FRONT STALLS OVER THE REGION AND SEVERAL WAVES OF LOW PRESSURE MOVE ALONG THE FRONT, FROM WEST TO EAST. CERTAINLY, NONE OF THE DAYS LOOK TO BE COMPLETELY WET, BUT SATURDAY INTO SUNDAY SEEMS TO BE THE WETTEST ATTM. FOR FRIDAY, IT SEEMS THAT MAINLY DIURNAL CONVECTION SHUD BE THE RULE, WITH MOTHER NATURE PERHAPS PROVIDING SOME OF HER OWN FIREWORKS. BY LATER FRIDAY NIGHT, THE FIRST REAL RIPPLE WILL MOVE UP THE FRONT, INCREASING PRECIP CHANCES. THERE ARE STILL NUMEROUS DIFFS WITH TIMING, STRENGTH AND SPEED OF THE SYSTEMS AND AS ALWAYS, THESE POINTS ARE KEY TO THE FCST. THE GFS APPEARS TO BE SUFFERING SOME CONVECTIVE FEEDBACK PROBLEMS WITH SEVERAL VORTS, ESPECIALLY ON SUNDAY. THE GFS IS ALSO SLOWER AND DEEPER THAN THE ECMWF WITH THE UPPER TROF/LOW. THE CANADIAN SUPPORTS THE MORE PROGRESSIVE ECMWF. THE MAIN UPPER LEVEL TROF FINALLY MOVES E BY TUESDAY, BUT THEN A SECOND WEAKER TROF WILL MOVE IN ON WEDNESDAY. TEMPERATURES ARE EXPECTED BE NEAR OR SLIGHTLY ABOVE NORMAL FOR THE DURATION OF THE EXTENDED. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... WE FORECAST FEW TO SCATTERED HIGH-BASED CUMULUS FOR THE BALANCE OF THIS WEDNESDAY AFTERNOON, THEN CLEAR SKIES THROUGH TONIGHT WITH SOME CIRRUS MOVING IN FOR THE END OF THE 18Z TO 18Z TAF PERIOD. WINDS START WITH A WESTERLY COMPONENT AND GO SOUTHWEST BEFORE DUSK, BECOME LIGHT, AND THEN PICK UP AGAIN FROM THE SOUTHWEST AFTER DAYBREAK THURSDAY. NO VSBY RESTRICTIONS ARE FORECAST AS DEW POINTS HAVE DROPPED INTO THE 40S TO LOWER 50S THIS AFTERNOON. FOR THE OUTLOOK PERIOD...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FOR LATE THURSDAY THROUGH SATURDAY. CONDITIONS WOULD DETERIORATE TO MVFR OR IFR IN THUNDERSTORMS, AND VSBYS AROUND DAYBREAK MAY WELL DROP BELOW VFR IN FOG OVER THE WEEKEND. && .MARINE... HOW THE WINDS BEHAVE ONCE THE FRONT DROPS INTO OUR AREA ON THURSDAY NIGHT DEPENDS UPON WHERE IT STALLS. FOR NOW WE STALL IT OVER OUR WATERS AND BREAK OUR MARINE ZONES ACCORDINGLY. UNTIL THE FRONT STALLS, THE GRADIENT TIGHTENS SOME IN ADVANCE OF IT AND WINDS WILL INCREASE IN RESPONSE. BECAUSE OF THE FAIRLY STRONG MARINE LAYER, WE ARE CAPPING SUSTAINED WINDS AT 20 KT AND ONLY MENTIONING OCCASIONAL GUSTS TO 25 KT FOR NOW IN THE THU TO THU NIGHT TIME FRAME. WE ALSO ARE CAPPING SEAS AT 4 FT FOR NOW, ALTHOUGH WAVE WATCH TAKES THEM A BIT HIGHER. IN A SOUTHERLY FLOW, WE SOMETIMES FIND THAT WAVE WATCH IS A LITTLE HIGH AT 44009, AND THAT IT IS NOT QUITE REPRESENTATIVE AT 44025 OF WHAT HAPPENS OFF OUR NORTHERN COASTAL WATERS. WE STILL ARE FORECASTING THE FRONT TO LIFT BACK NORTH LATE IN THE WEEKEND. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...NIERENBERG NEAR TERM...NIERENBERG SHORT TERM...NIERENBERG LONG TERM...NIERENBERG AVIATION...DELISI MARINE...DELISI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 347 PM EDT WED JUL 2 2008 NJZ001-007-008-PAZ054-055-060>062-032000- SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- 347 PM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON OR EVENING. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ067>071- 032000- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 347 PM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-032000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 347 PM EDT WED JUL 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124254.